Can drugs for Parkinson’s Disease cause uncontrollable desires?

compulsivedesire_1504078c

Parkinson’s Disease is a debilitating and distressing condition, but for some the side-effects of drugs to treat it can be almost as devastating,

Compulsive desire

When Kathy, a softly spoken mother-of-two from Manchester, was diagnosed with Parkinson’s Disease she was only 44 years old. The disease, a progressive neurological condition that affects one’s ability to walk, talk and write, and inflicts debilitating tremors, normally strikes people in their 60s – only one in 15 patients in the UK are under 50 – so Kathy was unlucky. She desperately tried to hide the symptoms from the people she knew.

But then something else happened that devastated her life even more than Parkinson’s. As a suspected side-effect of the drugs she was taking, Kathy was gripped by a series of strange compulsions. Never a gambler previously, she started playing the lottery. Then, despite not knowing the rules, she became obsessed with playing poker on the internet, racking up bills of £200 a night.

She also had a powerful urge to shop, taking herself off to 24-hour superstores in the middle of the night to buy things for which she had no use; a set of new bedding, bags and bags of clothes, and CDs by artists she’d never heard of. She also developed an uncontrollable sex drive.

“I was brought up in a normal family, with proper moral standards, and I lived by those standards,” she says. “But, after I started taking the drugs, everything changed.” Kathy (not her real name) started buying fetish wear on the internet including stockings, leather and latex clothing, and arranged to meet strangers in hotels. Sometimes driving 20 or 30 miles to see them. “I was on autopilot,” she says. “I don’t even remember driving some days, but I know I did.”

Sitting at a table, listening to Kathy, now 52, talk, I find it almost impossible to connect the woman opposite me with the events she’s describing. Devoid of make-up, with blonde wispy hair and watery-blue eyes, her body is racked by Parkinson’s.

Kathy suffers from severe cramping, known as dystonia in her feet, and finds it painful to walk. Throughout our interview she has to lean heavily on her forearms to stop them from shaking.

“When I got home after that first night, having sex with a stranger, I had to talk myself out of bathing in bleach to cleanse myself,” she says flatly. “Then, the next day, the need would come back and I would do it again. I became a Jekyll and Hyde character. Every night I got the buzz and afterwards, I felt degraded.”

Kathy’s husband knew about her gambling. But he didn’t know about the sex. The couple had separate beds, and Kathy would sneak out of the house at midnight, and return home before he woke up.

Their relationship had, in fact, been deteriorating prior to Kathy’s diagnosis and the couple finally separated in 2006. Nevertheless, the break-up added to a general sense of chaos in Kathy’s life.

“I was suicidal,” she says. “Thanks to the Parkinson’s, I’d already lost control of my body. Now I felt like I was losing control of my mind”

Kathy believes her compulsions were caused by the drug ropinirole (Requip), which was prescribed for her Parkinson’s. When she finally summoned up the courage to tell her specialist Parkinson’s nurse, her dosage was reduced, and her compulsive behaviour dissipated.

Since 2003, an increasing number of Parkinson’s sufferers in the UK, America and Europe have complained of obsessive behaviour, developed after taking one of a class of drugs known as dopamine agonists such as pramipexole, cabergoline and pergolide.

“At least 14 per cent of people who take the drugs develop impulse control disorder,” says Dr Kieran Breen, director of research and development at the Parkinson’s Disease Society. His figures are based on a 2006 paper in Neurology by Valerie Voon of the National Institute of Health, in Maryland, USA. “Their behaviour changes. They become much more impulsive, but are not aware that their behaviour has changed.”

Besides an increased libido, a condition known as hypersexuality, the other side- effects are compulsive gambling, shopping and eating. In many cases, patients have spent their entire life savings; businesses have gone bankrupt; and marriages have broken down.

Researchers at London’s Hammersmith Hospital, under Professor Paola Piccini, are trying to pinpoint the reason for these side-effects but it is thought to be connected to receptors in the brain.

“In Parkinson’s disease, nerve cells die,” says Dr Breen. “These are responsible for the co-ordination of movement, something they achieve by transmitting signals from one part of the brain to another using a chemical called dopamine. When the cells start dying, you get a decrease in dopamine. Dopamine agonists are used to stimulate the dopamine receptors in the brain.

“However, depending on the type of receptor in your brain, as well as affecting the part of the brain associated with movement, the dopamine might affect the part of the brain associated with mood and compulsions.”

There is no way to predict who is most at risk of these side-effects, although Prof Piccini’s team is investigating the efficacy of various brain scanning techniques.

Aside from dopamine agonists, the other major class of drug used to treat Parkinson’s is levodopa, which is converted directly into dopamine in the brain. These drugs are far less likely, it is thought, to produce the compulsive behaviour of dopamine agonists.

“Some patients respond better to one medication than another,” says Peter Jenner, Professor of Pharmacology at King’s College, London and a fellow of the British Pharmacological Society.

“You can’t stop giving them dopaminergic drugs, because they will just become profoundly Parkinsonian,”he says.

“There is interest in the type of dopamine receptor that is responsible for these behaviours and there has been particular interest in a receptor called D3. Our problem is that we have no drugs that will selectively block the D3 receptor while still leaving the other dopamine receptors available for treating Parkinson’s disease.”

The law firm Leigh Day is preparing a class action on behalf of people who have taken roprinirole and another dopamine agonist called cabergoline. It expects to begin proceedings against the manufacturers – among them GlaxoSmithKline and Pfizer – in early 2010.

The problem, Leigh Day will argue, is not that the drugs are defective – the drugs are actually very successful at combating the symptoms of Parkinson’s – but that patients have not been warned about the side-effects.

A Pfizer spokesman says: “Evidence from spontaneous reports and certain literature suggest that pathological gambling may be a class effect of dopamine agonists. If patients or their carers are concerned about any aspect of their medication, they should consult their doctor immediately.”

Peter Middleton, a former construction manager from South Woodham Ferrers, in Essex, was diagnosed with Parkinson’s in 2002. Today, after almost seven years of compulsive gambling, he faces debts of £125,000.

“I saw two specialists and two Parkinson’s nurses, and none of them told me anything about the compulsions,” he says.

Peter, 53, would spend 20 hours at a time playing online roulette or video slot machines. And when he wasn’t using the internet, he would go to a casino.

“I maxed-out five credit cards,” he says. “I stole from my wife and my children. It’s amazing how devious you can get. How my wife stayed with me, I don’t know.”

GlaxoSmith Kline now warns about compulsive behaviour in the list of side- effects supplied with their drugs. The company says it “continues to evaluate clinical trial data, clinical trial reports, post-marketing reports and the medical literature.

“Currently, there is insufficient evidence to confirm a causal association between the development of compulsive behaviours (such as compulsive gambling) and the use of ropinirole.”

Consultants and specialist Parkinson’s nurses are being urged by the Parkinson’s Disease Society to highlight the dangers to patients. But there is still no way to predict who is most at risk.

“No matter what drug you take there are some people who will have side-effects,” says Kieran Breen. “All doctors can do is prescribe the medication if they think it’s appropriate and, if there are problems, stop it at an early stage.”

Unfortunately, for thousands of people, that advice comes far too late.

WHAT IS PARKINSON’S?

Parkinson’s is a progressive neurological condition affecting movements such as walking, talking and writing. It occurs as a result of a loss of nerve cells in the part of the brain known as the substantia nigra. These cells produce dopamine, which allows messages to be sent to the parts of the brain that co-ordinate movement. When about 80 per cent of the dopamine has been lost, the symptoms of Parkinson’s appear. Tremor, usually starting in one hand, is often the first symptom, followed by slowness of movement and stiff muscles. The cause is unknown.

source;http://www.telegraph.co.uk/

Leave a Reply

Your email address will not be published. Required fields are marked *

*
*